Alert archive / Alabama / Flash Flood Warnings in 2018

Flash Flood Warning 32, NWS Birmingham, AL

July 16, 2018Walker County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 16, 2018, 8:02 PM CDT for Walker County, Alabama. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2018, 8:02 PM CDT (01:02 UTC)
Expired
Jul 17, 2018, 12:00 AM CDT
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Walker County, AL

The radar

The Birmingham radar (KBMX), 96 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 8:30 PM CDTFLASH FLOODJasper, ALPOLICE DEPARTMENT REPORTED SEVERAL ROADS WERE IMPASSIBLE IN THE CITY OF JASPER, DUE TO FLOODING.
Jul 16, 10:19 PM CDTFLASH FLOODJasper, ALSEVERAL ROADS HAVE BEEN FLOODED AND WERE IMPASSABLE. A FEW BUSINESSES IN DOWNTOWN HAVE SOME WATER INTO THEM. A FEW CARS ARE TOTALLY SUBMERGED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WGUS54 KBMX 170102
FFWBMX
ALC127-170300-
/O.NEW.KBMX.FF.W.0032.180717T0102Z-180717T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
802 PM CDT MON JUL 16 2018

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Northwestern Walker County in central Alabama...

* Until 1000 PM CDT.

* At 802 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Jasper, Cordova, Carbon Hill, Nauvoo, Curry, Smith Lake, Cedrum
  Area, Holly Grove, Manchester, Lupton, Gamble, Townley, Boldo and
  Walker County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3399 8722 3398 8720 3399 8720 3399 8715
      3397 8714 3396 8712 3394 8711 3375 8717
      3385 8752 3400 8748

$$

75
2 follow-up statements
847 
WGUS74 KBMX 170140
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
840 PM CDT MON JUL 16 2018

ALC127-170300-
/O.CON.KBMX.FF.W.0032.000000T0000Z-180717T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Walker AL-
840 PM CDT MON JUL 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN WALKER COUNTY...

At 839 PM CDT, local law enforcement reported heavy rain due to a 
thunderstorm over Japser and surrounding areas. Around three inches 
of rain has already fallen and another inch or so is possible. Flash 
flooding is occurring.

Some locations that will experience flooding include...
Jasper, Cordova, Carbon Hill, Nauvoo, Curry, Smith Lake, Cedrum Area,
Holly Grove, Manchester, Lupton, Gamble, Townley, Boldo and Walker
County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3399 8722 3398 8720 3399 8720 3399 8715
      3397 8714 3396 8712 3394 8711 3375 8717
      3385 8752 3400 8748

$$

75
617 
WGUS54 KBMX 170253
FFWBMX
ALC127-170500-
/O.EXT.KBMX.FF.W.0032.000000T0000Z-180717T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
953 PM CDT MON JUL 16 2018

The National Weather Service in Birmingham has extended the

* Flash Flood Warning for...
  Northwestern Walker County in central Alabama...

* Until midnight CDT.

* At 952 PM CDT, local law enforcement reported heavy rain across 
  the warned area. 4 to 5 inches of rain have fallen and much of the 
  rain has ended. Flash flooding is occurring and it will not 
  recede for a hour or so.

* Some locations that will experience flooding include...
  Jasper, Cordova, Carbon Hill, Nauvoo, Curry, Smith Lake, Cedrum
  Area, Holly Grove, Manchester, Lupton, Gamble, Townley, Boldo and
  Walker County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3399 8722 3398 8720 3399 8720 3399 8715
      3397 8714 3396 8712 3394 8711 3375 8717
      3385 8752 3400 8748

$$

75

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 7:13 PM CDT, 49 minutes earlier.

Area forecast discussion, Jul 16, 7:13 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
713 PM CDT Mon Jul 16 2018

.UPDATE...
For 00Z Aviation and This Evening.

&&

.SHORT TERM...

This evening...Shower and thunderstorm redevelopment is occurring
along a few boundaries/moisture axis across north central areas
mainly just north of I-20. Additional development is continuing in
the south. Outflows from this ongoing convection will likely kick
off more development for the next few hours. SBCAPES have
increased to 3500 after the clouds have cleared. With precip water
around 2 inches, this should be enough fuel. Still expect
coverage to ultimately decrease with the loss of daytime heating.
Have installed scattered pops for the evening hours at all
locations.

A few weak MCV's over the area, one just eats of BHM and another
in the northeast. Convection this morning has dented the potential
of afternoon thunderstorms today in many locations, but some
redevelopment is possible. Cumulus field is rather limited and
was generally south and near both state lines. An upper level
trough was influencing our weather today as the trough was digging
slightly southward and will continue into the overnight hours and
Tuesday. SBCAPE values are less than 2000 except for the near the
state lines. There are a few upstream wave associated withe upper
trough that will inch this way too. At this time, made
adjustments to pops but did leave it rather higher central as some
light rain or redevelopment may take place especially if some sun
can come back out. The highest pops this evening will be south
and southwest with a decrease in coverage overnight. Tuesdays pops
have been lowered due to some drier air filtering in from the
north aloft. A surface front still looks like it will follow on
Tuesday with a high gradient between north and south pops.

75

.LONG TERM...
Tuesday through Sunday.

On Tuesday, we are looking at a low pressure system over Quebec
moving eastward and dragging a front across the northern half of
Eastern Conus. However, across the southern half of Eastern Conus,
the upper flow will be much weaker and not favorable for pushing
a front completely through Alabama. This is not surprising since
it is July, but the front could make it into the northern half of
the state before stalling. Rain chances will be well above normal
for Tuesday with warm temperatures, lots of available moisture,
and a front nearby.

For Wednesday, we should see a north/south orientation for
precipitation chances and dew points with a lingering stalled
boundary somewhere likely across Central Alabama and high
pressure building in from the north. For overnight lows on
Thursday morning, readings should not be quite as warm and not as
muggy with a surface ridge across much of Eastern Conus and a
stalled boundary remaining across the southern part of Central
Alabama with weak flow aloft. Rain chances will be somewhat lower
for Thursday with not as much focus and more diurnally driven
activity.

By Friday, we move into a tricky upper northwest flow pattern. Our
previous surface front should be taken back northward as a warm
front with low level moisture increasing behind it and higher dew
points returning to the state. Going with mainly chance pops as we
head into next weekend. Confidence is low with extended guidance
not agreeing on how deep upper troughing will become over Eastern
Conus along with the resulting intensity of any disturbances that
may be flowing through this upper troughing ahead of another
approaching surface front by the end of next weekend.

08

&&

.AVIATION...
00Z TAF Discussion.

Several boundaries of varying scales are around Central Alabama
this evening. Showers and thunderstorms may pop up along these
focus points for the next few hours. The most likely locations for
activity appear to be MGM/TOI/BHM/TCL. Changes will be made
according to radar if necessary, but at least scattered coverage.
Will install MVFR/IFR ceilings again late tonight as low level
moisture remains very high. Some fog will also be present and
dropped most spots to MVFR. These restrictions mainly occur
between 08-14z and will rise to VFR through the morning. Showers
and thunderstorms are possible again on Tuesday with PROB30 added
to all locations after 17z.

75

&&

.FIRE WEATHER...

Above normal coverage of mainly afternoon and early evening
showers and thunderstorms is expected through at least Tuesday as
a weak front moves towards the area. Localized fog will be
possible each morning where rainfall occurs during the previous
afternoon and evening. There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  90  71  90  69 /  40  50  30  30  10
Anniston    72  90  72  90  70 /  40  40  40  30  20
Birmingham  74  91  73  91  72 /  40  40  40  30  10
Tuscaloosa  73  93  74  92  73 /  40  50  40  40  10
Calera      72  91  73  91  71 /  40  40  40  40  20
Auburn      72  88  73  90  72 /  50  40  40  60  20
Montgomery  74  91  75  92  74 /  50  40  40  60  20
Troy        74  90  73  91  72 /  50  50  40  70  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 16, 10:09 AM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1009 AM CDT Mon Jul 16 2018

ALZ011>015-017>050-171815-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1009 AM CDT Mon Jul 16 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:31 PM CDTAreal Flood AdvisoryBMXDallas, Perry119 min
Jul 16, 10:48 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby117 min
Jul 17, 3:36 PM CDTSpecial Weather StatementBMXWinston39 min

Nearby

Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.